Colorado, 2021

Hail in Colorado, May 26, 2021

May 26, 2021 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm near Stoneham produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm near Stoneham produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 26, 1:45 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 26, 1:45 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Wed May 26 2021

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM MDT Wed May 26 2021

A slow moving trough will continue to move across Wyoming and
Montana into Thursday, with a trailing trough axis moving
overhead around midnight. Severe storms should exit the northeast
corner by 7 or 8 PM, and a few non-severe thunderstorms are
possible across the far northern parts of Colorado (generally from
Weld County east) through about midnight as the trough axis moves
overhead and a small amount of cooling aloft occurs. Precipitation
chances drop quickly after midnight and most areas should remain
dry tonight. Strong subsidence takes over in the wake of the
northern trough starting tonight into Thursday afternoon.

A cool front in the wake of the trough moves across the area after
10 PM or so, north to south with time, exiting Lincoln county
around midnight. A shift to northeast winds will occur, and some
areas across the plains will see stratus before sunrise. The
airmass behind the front is pretty dry, so we are not confident in
the coverage of stratus for now getting to the I-25 corridor. PW
values dropping to 0.5" across the plains and 0.25" west of the
Divide combined with the previously mentioned subsidence and much
more stable airmass behind the front, means most areas should
remain dry tomorrow. The exception could be the higher elevations
of the Palmer Divide in Douglas and Elbert County where SBCAPE
values could exceed 500 j/kg. Park County may also see weak
convection develop in the afternoon furthest from the subsidence
and capped atmosphere. However, even if storms form, no high
impact weather is expected from the convection and we are only
talking 10-15 percent PoPs there. Highs will top out in the 70s
across the plains with partly cloudy to mostly clear skies
developing, the warmest spots being the I-25 corridor where it
should reach the mid 70s. The mountain valleys and eastern
foothills will remain pretty warm with highs in the 60s to around
70.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM MDT Wed May 26 2021

A few showers/storms may linger into Thursday evening and early
Thursday night, but otherwise relatively quiet conditions are
expected. Warmer temperatures are likely on Friday as ridging
centers over the state and mid-level temperatures rising several
degrees compared to Thursday. Most (if not all) convection should
be confined to the higher terrain during the afternoon . Overall
expect temperatures near 80F for most of the plains.
Warm/dry/windy conditions are expected across the high parks
Friday leading to elevated fire danger concerns. Driest conditions
look to be across North Park but most of the high valleys will
see humidities fall into the 15-25% range.

The pattern changes this weekend as cooler, wetter weather
returns to the area. A slow moving trough axis will drift from the
desert southwest Friday and into the Great Plains by Monday. Over
our area, weak but persistent upslope flow will establish
sometime Saturday and continue for much of the weekend. Forecast
guidance shows PWATs around 150% of normal by Saturday afternoon
with increasing instability. Weak tropospheric flow combined with
above normal moisture content would favor heavy rain rather than
severe weather. There's still quite a bit of uncertainty Saturday
with regards to how well the area destabilizes and if capping will
prevent widespread storms from developing. Models suggest at
least a few storms with heavy rain potential across the
Foothills/Front Range and into the northeast Plains. By Sunday,
models are in good agreement with widespread showers/storms
developing in an airmass characterized by 500-1500 J/kg of CAPE
and PWATs approaching 0.75-1.0 inches. Solutions vary on
location/timing of precipitation, but potential for heavy rain
will continue through the evening/overnight. At some point we'd
likely transition to a more stratiform/upslope precipitation as
temperatures cool and instability diminishes as the trough departs
on Monday. Additional details are provided in the hydro section
below.

Beyond the weekend, the all signs point to cool/moist weather
persisting as models develop northwesterly flow aloft. Several
rounds of showers would be possible in this regime as subtle
shortwaves embedded in the flow combine with near/above normal
moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 245 PM MDT Wed May 26 2021

VFR conditions are expected through Thursday. Squirrelly winds
are occurring at DIA because a cyclone has moved right on top of
the airfield. In the next 30-60 minutes the cyclone should move to
the northeast and winds should remain steady out of the WNW 10-15
kts like they already are at BJC. The first convection has
initiated northeast of DIA and we do not expect any convection to
directly impact the terminals this afternoon. Can't rule out gust
fronts coming from the northeast but the chance is too low to
mention in the TAF. Tonight a cold front moves across the
terminals after 10 PM, shifting winds to the NE 10-15 kts for
several hours. There is a very low chance of MVFR cloud decks
before sunrise, but for now we are keeping it out of the TAFs
because it looks dry enough in the metro area. Thursday should
have light northeast winds much of the morning and afternoon and
no chance of thunderstorms. At worst some virga may occur during
the late afternoon. For now it does not look like conditions are
favorable for a cyclone to move over the airport and shift winds.
Drainage winds should return late Thursday evening.

&&

.HYDROLOGY...
Issued at 245 PM MDT Wed May 26 2021

Almost no concerns on burn scars or elsewhere for Thursday with
lower PW values expected, just 0.25" across the west slope and
0.5" across the eastern plains. Most of the atmosphere east of
the Divide will be capped so we do not expect any issue with flash
flooding Thursday.

The main hydro concern continues to be this weekend with a slow
moving storm system. Thunderstorms with heavy rain will be
possible on Saturday, with better chances for storms expected
Sunday. Weak upslope flow would favor areas near the Foothills...
including our burn areas east of the Divide. Increasing moisture
through the weekend would favor heavy precipitation rates in
thunderstorms that do develop. Cooler temperatures will limit
thunderstorm/heavy rain potential Monday as the system begins to
depart. Concerns ease somewhat next week, but an active pattern
will continue with scattered showers possible Tuesday and perhaps
Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Schlatter
LONG TERM...Hiris
AVIATION...Schlatter
HYDROLOGY...Hiris/Schlatter
Hazardous weather outlook, May 26, 9:46 AM MST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Wed May 26 2021

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Wed May 26 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop this afternoon
across the far northeast plains of Colorado and continue through
the early evening hours. The strongest storms after 3 PM may
contain large hail up to 2 inches in diameter, damaging winds to
70 mph and isolated tornadoes. The best window for severe storms
will be between 3pm and 7 pm and especially across Logan,
Phillips, and Sedgwick counties. A cold front will sweep
southward across the plains later tonight with increasing
northerly winds and clouds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

It will be drier on Thursday and Friday, with just a slight chance
of afternoon and evening thunderstorms. The weather will become
more unsettled starting on Saturday and continuing into early next
week. This will result in a good chance of showers and thunderstorms
through the Memorial Day Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the northeast
plains after 2 pm.

The radar

The Cheyenne radar (KCYS), 112 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
May 26, 3:10 PM MST
Where
Weld County, 1.72 mi WNW of Stoneham
Measured
1 in hail
Reported by
Public
Coordinates
40.610, -103.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955543.